Prednisilone: 5mg per day = Good or Bad?

I am, currently, on 5mg of Pred daily having reduced from 8mg over the last few months (on the advice of my consultant). Going from 8mg very, very gradually down to 5mg daily has been fairly ok but now, at the lower level, I'm feeling very lethargic and quite "Blurgh" (my word for Yuk). I generally feel quite "normal" (whatever that is) at around 8/7 mg daily.

I do not take any immunosuppressants, apart from the Pred and haven't done for almost a year (on the advice of my consultant) because all of the immunosuppressants I've tried in the past I either cannot tolerate or they stop working for me.

My questions are: Will NOT taking any immunosuppressants allow low level inflammation to develop which may not be detected on the blood results radar? Thereby storing up more health problems for me later on?

Is 5mg daily a "safe" level to take? As I've heard mentioned on this site. Or has this thinking now changed? Is there a "safe" level at all?

Also, is anyone else in this position or has been in this position and what have been your experiences?

Thanks for any advice/help you may offer.

Last edited by

7 Replies

oldestnewest
  • Most expert doctors stop worrying too much about a dose of pred that is below about 8mg: the body produces a corticosteroid called cortisol itself at about that sort of level - we need it for our body to function. When you have been on pred for any length of time at that dose or above the adrenal glands which naturally produce the cortisol sort of go into hibernation and as you reduce the pred dose you are taking they have to wake up and go back to work. It is not uncommon for people to find they felt really good on 7/8mg but by the time they get to 5mg they are beginning to feel a bit bleugh (my version!). Many doctors like their patients to stick at 5mg for anything up to 6 months - and somehow that seems to allow their body to catch up and then the rest of the reduction to zero (if that is what is the intention) seems to go better.

    Part of the bleugh feeling is possibly because your adrenals haven't quite caught up - OR another possibility is that you have either been under some stress or you did too much! Cortisol is the stress hormone, the fight or flight hormone, and when we are taking pred and then suffer some form of stress there isn't quite enough to go round. We notice it less at higher doses, once you are back down to this "physiological" level as it is called there isn't quite enough to go round. We are warned about stopping pred suddenly - that is because if your adrenals aren't producing cortisol you can end up quite ill and an early warning of that would be feeling "bleugh", warning you to get a helping hand, also why we should always carry our steroid card so if we were taken ill medics would know we might need a bit more temporarily. Some people's adrenals work better quicker than others - some people end up needing a low dose of pred for life but that can be tested for.

    I don't know what form of vasculitis you have but yes, theoretically, not taking any immunosuppressants at all could allow the inflammation to come back but your doctor should have a plan for the future and be monitoring you. I don't have any raised acute phase reactants (the blood tests) and never have - I can only go by symptoms anyway. It is all a case of balancing the benefits and the side effects of whatever you are taking. If I get to 5mg I will be rejoicing and would argue with anyone who wanted me to stop it unless it went straightforwardly. I'm lucky though - my doctor is very relaxed and they don't panic here about the side effects that haven't yet shown up. I've been on pred for more than 4 years, most of it at above 10mg. With one version I had horrible side effects and was switched to another sort - side effects all gone and my bone density is as near the same as when I started as matters.

    Hope this helps a bit

  • Hi PMRpro,

    That is a really good and detailed reply. You clearly know what you are talking about and although I'm quite an expert in vasculitis myself I cannot find anything wrong in your reasoning.

    Just one minor point, regarding your comment .. "I don't know what form of vasculitis you have"

    - just click on the member's name to see if they have added about "About me" in their profile. Unusually BerkshireBird HAS added this ... and it says .."I have Churg-Strauss Syndrome which was diagnosed in September 2008."

    Two of the weaknesses of this website are that ..

    1) There is nothing on the home page to "encourage" members to complete their profile. I have requested this from the website providers many months ago but as yet nothing has been done.:-(

    2) ALL members should complete a profile, and ALL responding members, prior to responding should first click on the questioner's name link to see if there is one and then review the "About me" section on RHS, If completed, as in this case, it would have answered your question about what type.

    BerkshireBird: I also have Churg-Strauss Syndrome, but I don't think that should affect what pred level things may start to happen. From what I have gathered a pred level of 5 mg is a normal maintenance dose, so going any lower is a very variable person to person thing, and PMRpro's reply explains all the possibilities very clearly. If your "symptoms .. i.e. Blurgh" are due to your adrenals not quite catching up ... then wait at same dose and they should catch up.

    But if "Blurgh" don't go away then it is more 'likely' you cannot go any lower, since what you are experiencing is the CSS activity inflammation still coming through. This could 'possibly' be due to no immuno-suppressant.

  • Thank you, that has given me a really good explanation about why I'm feeling 'eerfff' (my word this morning). I'm trying to get down to 5mg by Christmas, and started on 6mg last week. Since then I've had poor days and a bit better days and had been wondering whether I'd cut too low, or done too much. Looks as though I just need to wait longer this time.

  • Thank you everyone, especially PMRpro, for your help and advice.

    I must admit "sticking with it" for another 6 months or so is a bit unappetising BUT I will do it if I can see light at the end of the tunnel (i.e. I start to feel better).

    I have only been at 5mg daily for 3 weeks now so I guess it's still early days. Hopefully I'll be able to cope with the effects of Pred withdrawal a bit better in the near future.

    Thank goodness for this site! :-)

  • Hannes

    I have WG or as renamed Microscopic Polyangitis with perepheral neuropathy - nerve ends in hands and feet affected - numbness and painfull. I am on 5 mg Pred (coming from 40 mg 19 months ago) and 150 mg Azathioprine. Although my muscles have recovered quite well I still have the painfull numbness. In the last 5 months I have a new symptom - the soles of my feel swell and are very painfull - Tramadol helps for the pain although I try to limit the use. I am now wondering if this is not due to a too low a dose of Pred and thinking of going back to a high dose to see if the sole problem improves. All my blood tests seem to be in check.

  • Dear Berkshirebird,

    I recognise your name, which is unusual for me- sometimes I don't know my own!. I generally agree, with the above, my 'stable' dose is 6mg- any lower and I show 'signs', of vasculitis. One that basis 5mg should be fine! I am also on a whole 'host' of other drugs- don't knock it, they('re) keep(ing) me alive!

    If I read the possible 'side effects', of all my drugs, I would have many different, and contradictory blood problems, nausea and, somehow?, both diarrhoea and constipation at the same time- don't like the sound of that, at all! Basically if you feel ok and, more importantly, your blood results are also 'fine' then really, really, really don't worry about it BB(hope you don't mind that- I think it sounds quite 'snazzy' actually).

    In the mean time I wish you well, ok as well as can be expected.

    Take care

    AndrewT

  • Thank you once again everyone for your comments. Very much appreciated. :-)

You may also like...